Alert archive / New Mexico / Freeze Warnings in 2017

Freeze Warning 2, NWS El Paso, TX

October 10, 2017Otero County, New Mexico

NWS El Paso, TX issued this freeze warning at Oct 10, 2017, 1:20 PM MDT for Otero County, New Mexico. It took effect at Oct 11, 2017, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2017, 1:20 PM MDT (19:20 UTC)
In effect from
Oct 11, 2017, 2:00 AM MDT
Expired
Oct 11, 2017, 8:00 AM MDT
In force
6 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS74 KEPZ 101920
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
120 PM MDT Tue Oct 10 2017

... First Freeze Likely for Some Parts of the Gila Region and 
Sacramento Mountains above 7500 feet Late Tonight and early 
Wednesday morning...

.Following last night's first fairly strong cold front of the 
fall season, clear, dry and mostly calm conditions will contribute  
to rapid radiational cooling. This will allow temperatures to 
fall a little below freezing producing a light freeze mainly in 
the elevations above 7500 feet. A few isolated locations in the 
bottoms of valleys at the lower elevations may also see a light 
freeze.

.

NMZ402-415-111400-
/O.NEW.KEPZ.FZ.W.0002.171011T0800Z-171011T1400Z/
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Cloudcroft, Sunspot, and Apache Summit
120 PM MDT Tue Oct 10 2017

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MDT WEDNESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Freeze Warning, which is in effect from 2 AM to 8 AM MDT
Wednesday. 

* TEMPERATURE...Temperatures will drop into the lower thirties to
  upper twenties for elevations above 7500 feet and also in some 
  isolated bottom locations in lower elevation valleys. 

* IMPACTS...May harm or kill sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

20

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this freeze warning went out at Oct 10, 4:00 AM MDT, 9 hours 20 minutes earlier.

Area forecast discussion, Oct 10, 4:00 AM MDT, 9 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
400 AM MDT Tue Oct 10 2017

.SYNOPSIS...
Dry west to southwest flow aloft will persist through Thursday,
for little or no chance of precipitation. A cold front that pushed
through the area Monday night will spell cooler temperatures
today, with highs about 15 degrees cooler than Monday.
Temperatures will quickly warm back above normal by Thursday with
the west flow aloft. Upper high building over the Gulf states and
east Texas will switch upper flow to south Thursday night and
Friday. This will bring up moisture and create a chance of
thunderstorms Friday and Saturday. The best chance for these
thunderstorms will be from the Rio Grande Valley east, and a few
of the storms could produce heavy rainfall and local flooding.

&&

.DISCUSSION...
Back door cold front has made its way to the Arizona border per
obs and WV imagery. Winds did pick up overnight along west slopes
of terrain but nothing significant. Mesonet obs show some gusts to
35 mph west side of the Franklin Mtns and a bit less along the
west side of the Organ Mtns. These winds should diminish next 4-8
hours. Otherwise nice dry west flow setting up behind exiting
upper low over Kansas/Nebraska border. Nice cool Autumn day today
with little in the way of clouds. Highs today will be about 15
degrees cooler than Monday, which works out to about 10-12 degrees
below normal. Low clouds continue to dam up against the Sacs this
morning, but expect these to burn off by late morning. Will want
to watch the Sacs tonight for cold temperatures. A few sub
freezing temps will occur this morning, but believe more
widespread sub freezing temps in store tonight-may need a Freeze
Warning for this area.

Wednesday and Thursday...upper flow will start backing to
southwest as next Gulf of Alaska low moves to the Pacific
Northwest. Meanwhile an upper high continues to build over the
Gulf states and eventually into east Texas. Subtropical moisture
will begin flowing north around the west side of the high, but
initially remain over central Texas. Temperatures will quickly
moderate, to near normal Wednesday and above normal Thursday.

Friday and Saturday...upper builds further west over western
Texas. This will push the moisture plume further west and finally
over the CWA. Models for several days have changed the position of
this plume, but both latest runs of GFS/ECMWF similar in keeping
main moisture from about the Rio Grande Valley east. POPs will be
highest in this area, though kept low POPs in from about Deming to
the Rio Grande Valley Friday night. PWs are running 1.0 to 1.2
inches east of the river on Friday, so still believe some
potential for heavy rain and flooding. Both models now quicker in
clearing moisture out on Saturday, with upper trough pushing
through mid day. Still left a POP in the far eastern zones through
the afternoon.

Sunday and Monday...kept POPs mostly out of the area, though
slipped a low POP in for western zones Monday. Another back door
front scheduled to push through Sunday morning. Again feature
looks dry so no help from that. GFS does show some moisture
advection into SW New Mexico on Monday behind the front, though
ECMWF shows a drier northwest flow over the area. Did go ahead and
put low POP in for the western zones Monday as that moisture
advection provides some decent destabilization of the airmass.

&&

.AVIATION...Valid 10/12Z-11/12Z...
Mostly VFR conds through the period with SKC-SCT250. Over the east
slopes and ridge line of the Sacramento Mtns...BKN/OVC080 with
ocnl CIGS AOB010 vsbys 1-3SM BR. These clouds should dissipate
next 4-8 hours. East/Northeast winds 10-15 kts. Gusts to 25 kts
along west slopes of terrain, diminishing by noon.

&&

.FIRE WEATHER...
Strong cold front has moved through the fire zones last night and
this morning. Temperatures today will be about 15 degrees cooler
than Monday, with corresponding rise in RHs. Dry conditions
persisting Wed/Thurs, with temperatures warming back above normal.
Chance of thunderstorms Friday through early Saturday, mostly from
the Rio Grande Valley east. A few of these storms could produce
heavy rainfall and some flooding. Clearing later Saturday and
Sunday.

Min RHs 30-45% today and slowing falling with rising temperatures
Wed/Thu. Some increase again Friday as moisture moves up from the
south.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  49  78  57 /   0   0   0   0
Sierra Blanca           67  45  76  54 /   0   0   0   0
Las Cruces              67  43  76  51 /   0   0   0   0
Alamogordo              64  44  74  52 /   0   0   0   0
Cloudcroft              49  27  58  37 /   0   0   0   0
Truth or Consequences   67  44  74  52 /   0   0   0   0
Silver City             65  39  70  45 /   0   0   0   0
Deming                  67  43  76  49 /   0   0   0   0
Lordsburg               70  46  78  51 /   0   0   0   0
West El Paso Metro      65  49  77  58 /   0   0   0   0
Dell City               69  44  77  53 /   0   0   0   0
Fort Hancock            71  48  80  57 /   0   0   0   0
Loma Linda              62  42  73  52 /   0   0   0   0
Fabens                  70  48  79  57 /   0   0   0   0
Santa Teresa            68  45  77  55 /   0   0   0   0
White Sands HQ          67  45  75  53 /   0   0   0   0
Jornada Range           66  37  75  42 /   0   0   0   0
Hatch                   67  40  76  46 /   0   0   0   0
Columbus                68  45  77  52 /   0   0   0   0
Orogrande               66  45  76  54 /   0   0   0   0
Mayhill                 57  31  65  41 /   0   0   0   0
Mescalero               59  31  66  41 /   0   0   0   0
Timberon                56  31  63  41 /   0   0   0   0
Winston                 60  33  69  40 /   0   0   0   0
Hillsboro               63  39  73  46 /   0   0   0   0
Spaceport               66  37  74  42 /   0   0   0   0
Lake Roberts            65  29  71  40 /   0   0   0   0
Hurley                  65  39  72  44 /   0   0   0   0
Cliff                   69  27  76  37 /   0   0   0   0
Mule Creek              68  28  75  38 /   0   0   0   0
Faywood                 65  38  72  45 /   0   0   0   0
Animas                  71  44  80  51 /   0   0   0   0
Hachita                 70  43  77  50 /   0   0   0   0
Antelope Wells          72  45  80  52 /   0   0   0   0
Cloverdale              70  43  78  50 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Oct 10, 4:11 AM MDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
411 AM MDT Tue Oct 10 2017

NMZ410>417-TXZ418>424-111200-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
411 AM MDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A chance of thunderstorms Friday into mid day Saturday. A few of
these storms could produce heavy rainfall and local flooding.
Otherwise no hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401>409-111200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
411 AM MDT Tue Oct 10 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slight chance of thunderstorms Monday over southwestern New
Mexico, mostly Hidalgo County. Otherwise no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

Nearby

Freeze Warnings in New Mexico, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.